Affordable Access

Publisher Website

Extracellular free potassium during synchronous activity induced by 4-aminopyridine in the juvenile rat hippocampus

Neuroscience Letters
Publication Date
DOI: 10.1016/0304-3940(94)91036-7
  • Immature Hippocampus
  • Extracellular Potassium
  • 4-Aminopyridine
  • γ-Aminobutyric Acid


Abstract Field potential recordings and measurements of the extracellular concentration of free K + ([K + 0]) were made in the stratum radiatum of the CA3 subfield of hippocampal slices that were obtained from 12- to 17-day-old rats. Spontaneous, synchronous field potentials were recorded in the presence of the convulsant drug 4-aminopyridine (4AP, 50 μM). They consisted of interictal- (duration = 0.2−1.2 s; rate of occurrence = 0.3−1.3 Hz) and ictal-like epileptiform discharges (8–40 s; 4−38·10 −3 Hz), as well as large amplitude, negative-going potentials that preceded the onset of the ictal-like event. Such a temporal correlation suggested that the negative-going potential might facilitate the onset of ictal-like activity. Interictal- and ictal-like discharges were abolished by the AMPA/kainate receptor antagonist 6-cyano-7-nitroquinoxaline-2,3-dione (CNQX, 10 μM), while the negative-going potential was selectively blocked by bicuculline methiodide (BMI, 10 μM). Hence it was presumably due to the activation of GABA A receptors. [K +] 0 increased up to 12.5 mM (7.9 ± 2.7 mM, mean ± S.D.) from a resting value of 3.25 mM during the BMI-sensitive potentials (which also corresponded to the onset of ictal-like events), and after a decline to approximately 5 mM it remained elevated throughout the ictal event. Small, transient increases in [K +] 0 (up to 3.7 mM) could be seen during each interictal-like event. Following blockade of interictal- and ictal-like discharges by CNQX increases in [K +] 0 (up to 11 mM; 7.3 ± 2.1; half-width = 7.2 ± 2.3 s) still accompanied the BMI-sensitive negative-going potentials. Our findings indicate that the negative-going synchronous potential induced by 4AP is associated with an increase in [K +] 0 that is presumably due to the activation of GABA A receptors. Such a mechanism might be instrumental in synchronizing neurons and thus facilitate the onset of prolonged epileptiform discharges.

There are no comments yet on this publication. Be the first to share your thoughts.